Selective Serotonin Reuptake Inhibitors (SSRIs) for Postpartum Depression
What To Think About
Do not suddenly stop taking an SSRI. Abruptly stopping an SSRI medicine can cause headaches, nervousness, anxiety, or insomnia. An SSRI must be gradually tapered off with supervision from your doctor.
SSRIs and breast-feeding
If your doctor thinks that you need an antidepressant to treat postpartum depression, you do not have to stop breast-feeding. Some SSRIs are barely detectable in breast milk. If the antidepressant that works best for you is one that has higher levels in breast milk, talk to your baby's doctor about whether formula feeding would be a good choice.
Medicine is one of the many tools your doctor has to treat a health problem. Taking medicine as your doctor suggests will improve your health and may prevent future problems. If you don't take your medicines properly, you may be putting your health (and perhaps your life) at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Reference Taking Medicines as Prescribed.
Advice for women
Women who take an SSRI during pregnancy have a slightly higher chance of having a baby with birth defects. If you are pregnant, you and your doctor must weigh the risks of taking an SSRI against the risks of not treating depression.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
|By:||Reference Healthwise Staff||Last Revised: May 14, 2012|
|Medical Review:||Reference Patrice Burgess, MD - Family Medicine
Reference Lisa S. Weinstock, MD - Psychiatry